Are Your Antidepressant Meds Making You Feel Stupid and Keeping You Awake?

pexels-pixabay-271897

Trauma survivors often heard people say really awful things about their abilities in childhood.  “You are so dumb” is one of them.  The truth usually is that they are being gaslit or groomed for later abuse.  There is nothing wrong with their intelligence.  But when an adult trauma survivor finds that they can’t remember simple information like someone’s name or where they left their keys, they could begin to wonder if those long-ago statements were right.

The sad truth is that (well-known) side effects from a medication class intended to help them with their emotions could be at play.

Most antidepressants, but not all, reduce the type of sleep known as REM (rapid eye movement) sleep.  These drugs both reduce the total amount of REM sleep and increase the time it takes the brain to shift into this pattern of sleep.

Taken too late in the evening, they can make you wake up with brain fog that lasts a while.  When you don’t sleep well for a few days (or weeks) you will lose some of your mental sharpness.  Some antidepressants are well-known known to cause late sleep cycle insomnia.

There is no secret here; the drug makers know this, doctors know this, it is easily available information online.  The effects of less REM sleep are well understood too:  decreased concentration and increased forgetfulness during the day, along with daytime sleepiness.  Did I mention that it can increase Bruxism (tooth grinding)?

surprise

Oops.

There are four things that can be done to address this:

  1. Discuss the idea of  changing your meds to an antidepressant that doesn’t have strong anti-REM properties with your prescriber.
  2. Discuss whether you can take your medication earlier in the day, so the effects are less by the time you go to sleep.  Do not alter your dosage schedule without speaking to your prescriber.  That is a recipe for too many problems, and if you are taking antidepressant, you don’t need more problems!
  3. Ask your prescriber if you can decrease the dosage of your medication.  Too often this is never considered, because both prescribers and patients are terrified of a relapse.  But if you are suffering from insomnia and/or the mental effects above, you should be considering all of your options.  This is because feeling badly about yourself during the day…was the reason to take the drug in the first place!
  4. If you aren’t in psychotherapy, you might want to give it a try.  It doesn’t involve any drugs, and has been proven to be just as effective as medications for people with mild depression.  Even for people with severe depression, psychotherapy combined with medication is the gold standard for care.

breathing trauma

Published by Cathy Collyer

I am a licensed occupational therapist and a licensed massage therapist, in private practice in the NYC area. I have over 25 years of professional experience in adult and pediatric treatment, with a focus on sensory processing issues and treating the consequences of complex trauma. I am the author of four books, including "Staying In The Room: Managing Medical And Dental Care When You Have DID" and "The Practical Guide To Toilet Training Your Child With Low Muscle Tone". Over the years I have lectured about trauma treatment and pediatric development.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: